Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Generalized Artin and Brauer induction for compact Lie groups


Author: Halvard Fausk
Journal: Trans. Amer. Math. Soc. 360 (2008), 5043-5066
MSC (2000): Primary 55P91, 19A22; Secondary 55P42
DOI: https://doi.org/10.1090/S0002-9947-08-04528-5
Published electronically: April 14, 2008
MathSciNet review: 2403712
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a compact Lie group. We present two induction theorems for certain generalized $ G$-equivariant cohomology theories. The theory applies to $ G$-equivariant $ K$-theory $ K_G$, and to the Borel cohomology associated with any complex oriented cohomology theory. The coefficient ring of $ K_G$ is the representation ring $ R(G)$ of $ G$. When $ G$ is a finite group the induction theorems for $ K_G$ coincide with the classical Artin and Brauer induction theorems for $ R(G)$.


References [Enhancements On Off] (What's this?)

  • [AS69] M.F. Atiyah and G.B. Segal, Equivariant $ K$-theory and completion, J. Differential Geometry 3, 1-18, 1969. MR 0259946 (41:4575)
  • [Ben95] D.J. Benson, Representations and cohomology I, Cambridge Studies in Advanced Mathematics no. 30, 1991. MR 1110581 (92m:20005)
  • [Boj83] A. Bojanowska, The spectrum of equivariant $ K$-theory, Math. Z. 183, no. 1, 1-19, 1983. MR 701356 (85a:55003)
  • [Bre72] G.E. Bredon, Introduction to compact transformation groups, Academic Press, 1972. MR 0413144 (54:1265)
  • [Bru04] M. Brun, Witt Vectors and Equivariant Ring Spectra applied to cobordism, Proc. London Math. Soc. 94, no. 2, 351-385, 2007. MR 2308231 (2008a:55008)
  • [Con68] S.B. Conlon, Decompositions induced from the Burnside algebra, J. Algebra 10, 102-122, 1968. MR 0237664 (38:5945)
  • [tD70] T. tom Dieck, Bordism of $ G$-manifolds and integrality theorems, Topology 9, 345-358, 1970. MR 0266241 (42:1148)
  • [tD75] T. tom Dieck, The Burnside ring of a compact Lie group I, Math. Ann. 215, 235-250, 1975. MR 0394711 (52:15510)
  • [tD77] T. tom Dieck, A finiteness theorem for the Burnside ring of a compact Lie group, Compositio Math. 35, 91-97, 1977. MR 0474344 (57:13990)
  • [tD79] T. tom Dieck, Transformation groups and representation theory, Lecture Notes in Math., Vol. 766. Springer-Verlag. 1979. MR 551743 (82c:57025)
  • [FO05] H. Fausk and B. Oliver, Continuity of $ \pi$-perfection for compact Lie groups, Bull. London Math. Soc. 37, 135-140, 2005. MR 2106728 (2005g:55018)
  • [Fes79] M. Feshbach, The transfer and compact Lie groups, Trans. Amer. Math. Soc. 251, 139-169, 1979. MR 531973 (80k:55049)
  • [Fes81] M. Feshbach, Some general theorems on the cohomology of classifying spaces of compact groups, Trans. Amer. Math. Soc. 264, 49-58, 1981. MR 597866 (82e:55005)
  • [Gre04] J.P.C. Greenlees, Equivariant connective $ K$-theory for compact Lie groups, J. Pure Appl. Algebra 187 (2004), no. 1-3, 129-152. MR 2027899 (2004j:19007)
  • [Hat02] A. Hatcher, Algebraic topology, Cambridge University Press, 2002. MR 1867354 (2002k:55001)
  • [HKR00] M.J. Hopkins, N.J. Kuhn and D.C. Ravenel, Generalized group characters and complex oriented cohomology theories, J. Amer. Math. Soc. 13, 553-594, 2000. MR 1758754 (2001k:55015)
  • [GM95] J.P.C. Greenlees and J.P. May, Generalized Tate cohomology, Memoirs of the Amer. Math. Soc. Number 543, 1995. MR 1230773 (96e:55006)
  • [Jac77] S. Jackowski, Equivariant $ K$-theory and cyclic subgroups, in C. Kosniowski, Transformation groups, London Math. Soc. no. 26, 76-91, 1977. MR 0448377 (56:6684)
  • [Lew96] L.G. Lewis, The category of Mackey functors for a compact Lie group, Group representations: Cohomology, group actions and topology (Seattle, WA, 1996), 301-354, Proc. Sympos. Pure Math., 63, Amer. Math. Soc., Providence, RI, 1998. MR 1603183 (99b:19001)
  • [LMS86] L.G. Lewis, Jr., J.P. May, and M. Steinberger (with contributions by J.E. McClure), Equivariant stable homotopy theory, Lecture Notes in Math., 1213, Springer-Verlag, Berlin, 1986. MR 0866482 (88e:55002)
  • [May96] J.P. May, Equivariant homotopy and cohomology theory, CBMS, AMS, no. 91, 1996. MR 1413302 (97k:55016)
  • [May01] J.P. May. Picard groups, Grothendick rings, and Burnside rings of categories, Advances in Mathematics 163, 1-16, 2001. MR 1867201 (2002k:18011)
  • [McC86] J.E. McClure, Restriction maps in equivariant $ K$-theory, Topology Vol. 25, No. 4, 399-409, 1986. MR 862427 (88f:55022)
  • [MZ42] D. Montgomery and L. Zippin, Theorem on Lie groups, Bull. Amer. Math. Soc. 48, 448-552, 1942. MR 0006545 (4:3a)
  • [Nis78] G. Nishida, The transfer homomorphism in equivariant generalized cohomology theories, J. Math. Kyoto Univ. 18 , no. 3, 435-451, 1978. MR 509493 (80a:55006)
  • [Oli98] B. Oliver, The representation ring of a compact Lie group revisited, Comment. Mat. Helv. 73, 1998. MR 1633351 (2000e:22003)
  • [Seg68a] G.B. Segal, The representation ring of a compact Lie group, Publ. Math. IHES 34, 113-128, 1968. MR 0248277 (40:1529)
  • [Seg68b] G.B. Segal, Equivariant $ K$-theory, Publ. Math. IHES 34, 129-151, 1968. MR 0234452 (38:2769)
  • [Sol67] L. Solomon, The Burnside algebra of a finite group, J. Combin. Theory 2, 603-615, 1967. MR 0214679 (35:5528)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 55P91, 19A22, 55P42

Retrieve articles in all journals with MSC (2000): 55P91, 19A22, 55P42


Additional Information

Halvard Fausk
Affiliation: Department of Mathematics, University of Oslo, 1053 Blindern, 0316 Oslo, Norway
Email: fausk@math.uio.no

DOI: https://doi.org/10.1090/S0002-9947-08-04528-5
Received by editor(s): December 18, 2006
Published electronically: April 14, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society